Alabama, 2018

Damaging Wind in Alabama, May 20, 2018

May 20, 2018 · NWS TAE · 1 event in 1 county or zone

An isolated thunderstorm produced a downburst over Cairns AAF with no damage reported.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TAE wrote it up.

An isolated thunderstorm produced a downburst over Cairns AAF with no damage reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before the first event at May 20, 1:16 PM CST, 1 hour 36 minutes earlier.

Area forecast discussion, May 20, 1:16 PM CST, 1 hour 36 minutes before
Area Forecast Discussion
National Weather Service Tallahassee FL
316 PM EDT Sun May 20 2018

.NEAR TERM [Through Tonight]...

At 18Z, a shield of light rain was covering the eastern third of
our area and continuing to build northwestward. Across the
western two-thirds of the area, more convectively-driven storms
are popping up with smaller area coverage, but heavier rainfall
rates and some lightning. While a downburst of gusty winds can't
be ruled out this afternoon/evening with these storms, the main
impact today and tonight will be moderate to heavy rainfall.
Coverage will continue to fill in across the tri-state area and
most of the area could see rainfall accumulations around 0.5-1"
through tonight. Our local ensemble of hi-res models shows about a
30-40% chance of 3" in the western FL Big Bend and eastern FL
Panhandle. This particular part of our area is still in a deficit,
so this is some much needed rain, but falling over a short time
period, it could cause some minor flooding in areas with poor
drainage.

.SHORT TERM [Monday Through Tuesday Night]...

Deep tropical moisture will remain in place through the middle of
the week. A persistent upper-level shortwave will also remain over
the eastern Gulf. This upper-level forcing in a moisture rich and
unstable environment will combine with the afternoon seabreeze,
nocturnal landbreeze, and various mesoscale boundaries to initiate
scattered to numerous showers and thunderstorms each day/night.
Localized pockets of heavy rainfall are expected to be the main
threat given the tropical airmass. High temperatures are expected
to be a bit below average given the cloud cover and convection,
and low temperatures are expected to be a bit above average given
the tropical airmass with high dewpoints.

.LONG TERM [Wednesday Through Sunday]...

Deep moisture is expected to remain in place through the week and
into next weekend with daily chances of showers and thunderstorms.
Models forecast a complex sequence of events to take place in the
Gulf late in the week into the weekend with potential low pressure
development. The low doesn't appear to be fully tropical in the
guidance with the subtropical jet involved, and with such a complex
evolution, sensitivity is high and expect to see a high variability
of model depictions for the next few days. We'll continue to keep
an eye on it. There is potential for heavy rainfall in the area
should the low eventually move towards the central or eastern Gulf
coast next weekend with a long fetch of deep southerly flow on
the eastern side.

&&

.AVIATION...

[Through 18z Monday] Scattered TSRA this afternoon west of a line
from TLH to FZG, with a shield of -RA to the east. Cigs will
deteriorate to MVFR this afternoon with storms, with IFR vsbys
possible during heavier downpours. Overnight, cigs will
deteriorate further to IFR, not lifting until around 14-15Z.

&&

.MARINE...

Winds and seas are forecast to generally remain around 15 knots or
less over the next several days, although scattered to numerous
showers and thunderstorms are expected through the period with
locally higher winds and seas possible. There is some potential
for an area of low pressure to develop in the Gulf by next
weekend with higher winds and seas, but that forecast is uncertain
at this time.

&&

.FIRE WEATHER...

No fire weather concerns are anticipated at least through the next
several days.

&&

.HYDROLOGY...

Overall, a wet pattern is expected through next week with average 7
day rainfall amounts of 3-5 inches across the area. Localized
higher amounts could occur. Isolated instances of flooding in
urban and poor drainage areas could occur if locally heavier
amounts fall in a flood prone location over a short amount of
time. River levels remain on the low side currently, so river
flooding is not expected for at least the next few days unless
large scale forecast rainfall totals increase or locally heavier
totals fall over one of the smaller basins. By next weekend, river
levels are expected to be rising with the expected rainfall
amounts, but any flooding is highly uncertain.

&&

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not requested. However, spotters are always
encouraged to safely report significant weather conditions when they
occur by calling the office or tweeting us @NWSTallahassee.

&&

.PRELIMINARY POINT TEMPS/POPS...

Tallahassee   69  82  70  83  69 /  70  60  50  50  30
Panama City   71  80  72  81  73 /  50  70  50  50  30
Dothan        68  80  69  81  69 /  50  70  50  70  40
Albany        68  83  69  83  69 /  50  70  50  70  50
Valdosta      67  82  68  83  69 /  50  70  40  70  40
Cross City    68  82  69  83  69 /  60  70  40  50  30
Apalachicola  71  79  73  80  72 /  60  60  50  40  30

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
FL...None.
GA...None.
AL...None.
GM...None.
&&

NEAR TERM...Nguyen
SHORT TERM...DVD
LONG TERM...DVD
AVIATION...Nguyen
MARINE...DVD
FIRE WEATHER...Barry
HYDROLOGY...DVD

In the hours before

Special weather statement, May 20, 2:26 PM CST, 26 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
326 PM CDT SUN MAY 20 2018

FLZ008-108-202100-
Central Walton FL-South Walton FL-
326 PM CDT SUN MAY 20 2018

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL WALTON COUNTY UNTIL 400
PM CDT...

At 325 PM CDT, Doppler radar was tracking a strong thunderstorm 11
miles northeast of Santa Rosa Beach, moving northwest at 5 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Eglin Air Force Base, Freeport, Portland and Rock Hill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3065 8613 3049 8603 3044 8610 3046 8615
      3047 8614 3048 8614 3046 8616 3048 8621
      3049 8619 3050 8620 3049 8620 3050 8627
TIME...MOT...LOC 2025Z 131DEG 5KT 3050 8611

55-SCHOLL
Special weather statement, May 20, 2:29 PM CST, 23 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
429 PM EDT SUN MAY 20 2018

FLZ010-012-112-202115-
Coastal Bay FL-Inland Bay FL-Washington FL-
429 PM EDT SUN MAY 20 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN BAY AND SOUTHEASTERN
WASHINGTON COUNTIES UNTIL 515 PM EDT/415 PM CDT/...

At 429 PM EDT/329 PM CDT/, Doppler radar was tracking a strong
thunderstorm 10 miles north of Lynn Haven, moving west at 15 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Panama City, Lynn Haven, Springfield, Hiland Park, Bayhead, West Bay,
Southport, Singer Road, Recota Beach, College Station, Greenhead,
Camp Flowers, Gainer Spring, Bennett, Porter Lake, Brannonville,
Vicksburg and Riverside.

LAT...LON 3051 8544 3037 8553 3018 8556 3027 8591
      3052 8578
TIME...MOT...LOC 2029Z 080DEG 12KT 3038 8561

55-SCHOLL

The radar

The Ft Rucker radar (KEOX), 31 km away, was scanning. The volume nearest the first event began at 20:52 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Dale

When
May 20, 2:52 PM CST
Where
Dale County, 0.59 mi E of Daleville
Measured
55 kt (63 mph) measured gust
Reported by
ASOS
Coordinates
31.280, -85.710

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2018Every state in 2018This day in weather historyWarnings in Alabama, May 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 751938.